Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 116, NWS Birmingham, AL

October 6, 2014Marion County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 6, 2014, 3:51 PM CDT for Marion County, Winston County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2014, 3:51 PM CDT (20:51 UTC)
Expired
Oct 6, 2014, 4:30 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 4:00 PM CDTHAIL 1.75Haleyville, ALCOOP OBSERVER REPORTED GOLFBALL SIZED HAIL ON ALBERT STREET IN HALEYVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS54 KBMX 062051
SVRBMX
ALC093-133-062130-
/O.NEW.KBMX.SV.W.0116.141006T2051Z-141006T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT MON OCT 6 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARION COUNTY IN NORTHWEST ALABAMA...
  NORTHWESTERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 430 PM CDT

* AT 351 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BRINN...OR
  9 MILES WEST OF HALEYVILLE...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HALEYVILLE...NEEDMORE...ASHRIDGE...BEAR CREEK...DELMAR...POSEY
  FIELD AIRPORT...WEISS AND PEBBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3431 8767 3431 8743 3418 8738 3414 8783
      3428 8785 3432 8769
TIME...MOT...LOC 2051Z 257DEG 27KT 3422 8775

$$

19
2 follow-up statements
369 
WWUS54 KBMX 062103
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT MON OCT 6 2014

ALC093-133-062130-
/O.CON.KBMX.SV.W.0116.000000T0000Z-141006T2130Z/
MARION AL-WINSTON AL-
403 PM CDT MON OCT 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINSTON AND NORTHEASTERN MARION COUNTIES UNTIL 430 PM CDT...

AT 403 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED 
NEAR HALEYVILLE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  HALEYVILLE...NEEDMORE...ASHRIDGE...DELMAR...POSEY FIELD AIRPORT...
  WEISS AND PEBBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3415 8773 3431 8773 3432 8769 3431 8767
      3431 8743 3418 8738
TIME...MOT...LOC 2103Z 257DEG 27KT 3424 8764

$$

19
599 
WWUS54 KBMX 062111
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT MON OCT 6 2014

ALC093-062121-
/O.CAN.KBMX.SV.W.0116.000000T0000Z-141006T2130Z/
MARION AL-
411 PM CDT MON OCT 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8743 3418 8738 3416 8764 3421 8764
      3422 8763 3431 8763
TIME...MOT...LOC 2111Z 260DEG 27KT 3424 8757

$$

ALC133-062130-
/O.CON.KBMX.SV.W.0116.000000T0000Z-141006T2130Z/
WINSTON AL-
411 PM CDT MON OCT 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINSTON COUNTY UNTIL 430 PM CDT...

AT 411 PM CDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A 
SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL.  THIS STORM WAS 
LOCATED NEAR NEEDMORE...OR NEAR HALEYVILLE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ASHRIDGE...WEISS AND PEBBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8743 3418 8738 3416 8764 3421 8764
      3422 8763 3431 8763
TIME...MOT...LOC 2111Z 260DEG 27KT 3424 8757

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:49 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 6, 2:49 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT MON OCT 6 2014

.DISCUSSION...

GUSTY SOUTHERLY WINDS HAVE BROUGHT INCREASED MOISTURE BACK TO
CENTRAL ALABAMA THIS AFTERNOON...WITH DEWPOINTS NOW AT 60 DEGREES
ACROSS THE NORTHWEST. THE OUTFLOW BOUNDARY MENTIONED IN THE
EARLIER DISCUSSION...A RESULT OF CONVECTION ACROSS MISSISSIPPI
THIS MORNING...CROSSED THE I-20 CORRIDOR AND A COUPLE THUNDERSTORMS
DEVELOPED AND PUSHED NORTHEASTWARD. STILL LOOKING BACK TO THE
NORTHWEST FOR DEVELOPMENT ASSOCIATED WITH A STRONG SHORTWAVE
ROTATING AROUND THE BASE OF THE LARGER TROUGH OVER MUCH OF THE
EASTERN CONUS.

INSTABILITY WITHIN THE AIRMASS TO THE NORTH AND WEST IS BECOMING
INCREASINGLY UNSTABLE...WITH CAPE VALUES NOW OVER 1000 J/KG. THIS
IS ALSO THE AREA OF BEST MOISTURE TRANSPORT AND FORCING ASSOCIATED
WITH THE SHORT WAVE. AS OF 1930Z...SEEING SHOWER DEVELOPMENT
ACROSS NORTH MISSISSIPPI AND NORTHWEST ALABAMA INCREASE AND PUSH
TO THE NORTHEAST. FORCING IS NOT QUITE AS GOOD THIS AFTERNOON AND
EVENING ACROSS THE AREA...WITH LOW LEVEL JET TO OUR NORTH AND
UPPER LEVEL JET NOT NOSING INTO THE AREA UNTIL TONIGHT.
HOWEVER...INSTABILITY AND SHEAR VALUES ARE HIGH ENOUGH TO MAINTAIN
THUNDERSTORM UPDRAFTS AND A LOW CONFIDENCE MENTION OF SEVERE IN
THE HWO FOR THROUGH THIS EVENING.

THE STORM ACROSS EAST CENTRAL ALABAMA THIS AFTERNOON WAS NOT A
NECESSARILY TALL STORM BUT IT DID PRODUCE SMALL HAIL. EXPECT ANY
THUNDERSTORM THAT DOES DEVELOP WILL POSE A HAIL THREAT. NEAR TERM
GUIDANCE REMAINS INCONSISTENT IN HANDLING THE IMPULSES ROTATING
AROUND THE TROUGH AND WHICH ONES PRODUCE ORGANIZED CONVECTION
ACROSS CENTRAL ALABAMA. THEY DO GENERALLY SHOW SCATTERED STORMS
TONIGHT...WITH A MORE ORGANIZED LINE OF STORMS MOVING INTO
LOCATIONS NORTH OF I-20 LATER TONIGHT AND EARLY TUESDAY MORNING.
WILL MAINTAIN HIGH POPS FOR THOSE PERIODS. A WEAK FRONT FINALLY
PUSHES INTO THE AREA TUESDAY NIGHT OR WEDNESDAY AS THE MAIN TROUGH
EJECTS TO THE EAST. THIS SHOULD LEAD TO A COUPLE DRY PERIODS
AROUND MID WEEK.

14
&&

.AVIATION...
18Z TAF DISCUSSION.

LOOK FOR VFR CONDITIONS THROUGH 00Z EXCEPT NEAR CONVECTIVE AREAS.
CHANCE FOR THUNDERSTORM DEVELOPMENT ALONG THE I-20 CORRIDOR
REMAINS AROUND 30 PERCENT THIS AFTERNOON WITH UPPER TROUGH PASSING
NEARBY. BETTER CHANCES OF SEEING SOME THUNDERSTORMS AS WE APPROACH
THE EARLY EVENING SO INCLUDED VCTS FOR THE EVENING HOURS AS STORMS
DEVELOP TO THE NORTH AND MOVE SOUTH. WINDS FROM THE SOUTH-
SOUTHWEST. STILL NOT EXPECTING ANYTHING SIGNIFICANT NEAR MGM AND
TOI AT THIS TIME.

NOTE...THE NATIONAL WEATHER SERVICE WILL BEGIN ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECAST WILL BEGIN OCTOBER 5TH AT 00Z
AND LAST THROUGH AT LEAST THE 23RD OF OCTOBER.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  81  60  83  56 /  70  60  30  10  10
ANNISTON    60  81  62  84  59 /  60  40  30  10  10
BIRMINGHAM  63  82  65  83  61 /  60  40  30  10  10
TUSCALOOSA  61  85  64  85  60 /  60  30  30  10  10
CALERA      61  83  63  84  60 /  50  30  20  10  10
AUBURN      60  81  64  84  63 /  30  10  10  10  10
MONTGOMERY  60  86  61  86  60 /  30  10  10  10  10
TROY        58  84  60  85  59 /  20  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Oct 6, 12:39 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT MON OCT 6 2014

ALZ011>015-017>050-071745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1239 PM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED SEVERE STORM WILL BE POSSIBLE ACROSS THE FAR NORTHWEST
PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING FROM
AROUND 2 PM TO 8 PM AS A DISTURBANCE MOVES ACROSS THE TENNESSEE
VALLEY. THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF A LINE
FROM VERNON TO CORDOVA. THE MAIN THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 MPH OR GREATER AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED ACROSS THE NORTHWEST THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 6, 3:07 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON OCT 6 2014

ALZ011-062045-
MARION AL-
307 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 345
PM CDT...

AT 306 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF WESTON...OR 8 MILES WEST OF HAMILTON...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  WESTON...
  HACKLEBURG...
  BRINN...
  SHOTTSVILLE...

&&

LAT...LON 3431 8787 3432 8768 3430 8763 3425 8764
      3405 8798 3406 8820 3406 8821 3433 8817
TIME...MOT...LOC 2007Z 238DEG 15KT 3418 8811
Special weather statement, Oct 6, 3:41 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT MON OCT 6 2014

ALZ011-014-062130-
MARION AL-WINSTON AL-
341 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND
NORTHEASTERN MARION COUNTIES UNTIL 430 PM CDT...

AT 338 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HACKLEBURG...OR 10 MILES NORTHEAST OF HAMILTON...
MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HALEYVILLE...
  NEEDMORE...
  BRUSHY LAKE...
  TESSNER...
  BEAR CREEK...

&&

LAT...LON 3430 8726 3416 8783 3429 8792 3432 8785
TIME...MOT...LOC 2041Z 248DEG 29KT 3424 8781

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:07 PM CDTSpecial Weather StatementBMXMarion38 min
Oct 6, 3:41 PM CDTSpecial Weather StatementBMXWinston49 min
Oct 6, 4:15 PM CDTSpecial Weather StatementBMXMarion30 min
Oct 6, 4:21 PM CDTSpecial Weather StatementBMXWinston39 min
Oct 6, 4:37 PM CDTSevere Thunderstorm WarningBMXWinston38 min
Oct 6, 4:45 PM CDTSevere Thunderstorm WarningBMXWalker, Winston45 min
Oct 6, 6:18 PM CDTSpecial Weather StatementBMXBlount42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.